Di-n-propylacetate (DPA), in contrast to many other agents which elevate brain gamma-aminobutyric acid (GABA) content, appears to increase GABA selectively in a compartment that is associated with nerve terminals. In order to determine whether the DPA-induced increase in nerve-terminal GABA could augment GABAergic transmission in substantia nigra, we examined the ability of DPA to influence nigrostriatal dopamine function. For this purpose, the neuroleptic-induced activation of striatal tyrosine hydroxylase (TH) was selected as a model system. Neuroleptic drugs, such as haloperidol, cause an allosteric activation of striatal TH which can be measured in vitro as a decrease in the Km of TH for cofactor (2-amino-4-hydroxy-6,7-dimethyl-5,6,7,8-tetrahydropterine). This effect can be reversed by treatment with GABA-receptor agonists. We therefore examined the ability of DPA to reverse the activation of striatal TH induced by haloperidol. DPA was able to reverse the haloperidol-induced activation of striatal TH in doses which caused a 30 to 50% increase in GABA in substantia nigra. The action of DPA was completely antagonized by treatment with bicuculline, a GABA-receptor antagonist, indicating that the effect of DPA is mediated via GABA receptors. The effect of amino-oxyacetic acid was also examined, since our previous evidence suggested that the GABA increase after this agent was largely associated with compartments of GABA other than nerve terminals. Amino-oxyacetic acid was less effective than DPA in preventing the haloperidol-induced activation of TH, despite the fact that nigral GABA was increased by 30 to 100%.